Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Cheyenne, WY

July 10, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2005, 5:33 PM MDT for Sioux County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 5:33 PM MDT (23:33 UTC)
Expired
Jul 10, 2005, 6:34 PM MDT
In force
61 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:50 PM MDTHAIL 0.887 N Morrill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 102334
SVRCYS
NEC165-110030-
/O.NEW.KCYS.SV.W.0119.050710T2333Z-050711T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 630 PM MDT

* AT 529 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM   
  WAS LOCATED 9 MILES SOUTHWEST OF CHALK BUTTES...OR NEAR            
  TORRINGTON...AND MOVING EAST AT 15 MPH. THIS STORM ALSO HAS A      
  HISTORY OF PRODUCING HEAVY RAIN CAPABLE OF CREATING LOCALIZED      
  FLOODING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CHALK BUTTES BY 555 PM MDT
  6 MILES SOUTHWEST OF RATTLESNAKE HILL BY 630 PM MDT

LAT...LON 4211 10360 4200 10363 4201 10404 4225 10404
      4225 10364

$$
2 follow-up statements
000 
WWUS55 KCYS 110002
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT SUN JUL 10 2005

NEC165-110030-
/O.CON.KCYS.SV.W.0119.000000T0000Z-050711T0030Z/
SIOUX NE-
602 PM MDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
SOUTHERN SIOUX COUNTY...

AT 559 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM WITH NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR RATTLESNAKE HILL...OR ABOUT 19 MILES NORTH OF 
SCOTTSBLUFF...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN SIOUX COUNTY AT 620 PM MDT

LAT...LON 4212 10348 4201 10348 4201 10399 4225 10400
      4225 10351

$$
000 
WWUS55 KCYS 110034
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT SUN JUL 10 2005

NEC165-110043-
/O.EXP.KCYS.SV.W.0119.000000T0000Z-050711T0030Z/
SIOUX NE-
633 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX COUNTY EXPIRES
AT 630 PM MDT...

THE SEVERE STORM THAT PRODUCED NICKEL SIZED HAIL IN SOUTHERN SIOUX 
COUNTY IS MOVING INTO BOX BUTTE AND MORRILL COUNTIES. THEREFORE... 
THE WARNING FOR SIOUX COUNTY HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4212 10348 4201 10348 4201 10399 4225 10400
      4225 10351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SUN JUL 10 2005

.SHORT TERM...SFC FRONT DID MANAGE TO EDGE ACROSS CYS EARLIER BUT
HAS RETREATED A BIT BACK NORTH THIS AFTERNOON.  FRONT WILL PUSH BACK
SOUTH AGAIN TONIGHT AS UPPER TROF MOVES INTO THE NRN PLAINS.  WIDELY
SCT LIGHT SHOWERS AND A COUPLE OF TSTRMS NOW OVER NRN AND WRN PARTS
OF THE CWA. THESE SHOULD CONTINUE TO PROGRESS EASTWARD AS MID LEVEL
MOISTURE SHIFTS ACROSS WITH BEST COVERAGE EXPECTED OVER THE NRN CWA
THIS EVENING WHERE UPPER SUPPORT WILL BE A BIT BETTER.  SFC HIGH
NOSES INTO CWA MONDAY SO EXPECT DRY AND A BIT COOLER TEMPS.  ISOLATED
CONVECTION MAY TRY TO DEVELOP OVER THE SRN MTNS LATE IN THE AFTN
IF SOME MOISTURE CAN CREEP BACK NORTH BUT EXPECT BULK OF ACTIVITY TO
EXIST SOUTH ACROSS COLORADO.

.LONG TERM...MON NGT THRU THU...MODELS ESPECIALLY ETA SHOWING
SOME INSTBLTY AND PCPN OVER FAR SE WY INTO MON EVNG WITH WEAK MOIST
LOW LEVEL UPSLOPE FLOW.  WILL CUT BACK ON AREAL COVERAGE OF TSTMS
AND CONFINE THEM TO FAR SE WY/FAR SW NEB PNHNDL.  MODELS CONTINUE
THE MOIST LOW LEVEL FLOW INTO TUE...AND HAVE ADDED SOME TSTMS TO FAR
SE WY LATE IN THE DAY TUE.  UPPER RIDGE REBUILDS OVER MUCH OF REGION
STARTING ON TUE...CONTG INTO THU.  TEMPS TO RISE A LITTLE EACH
DAY...WITH HOT TEMPS ALL AREAS BY THU.  MOISTURE ALSO DRIES UP WITH
TIME AND HAVE LEFT WED AND THU DRY.

FOR FRIDAY THROUGH SUNDAY...NORTHERN STREAM SHORTWAVE PROGRESSES
EASTWARD THROUGH SOUTHERN CANADA AS FLATTEN RIDGE REAMPLIFIES
SATURDAY.  THE LAST COUPLE OF GFS RUNS HAS A FAIRLY DECENT SHORTWAVE
TROF MIGRATING SE THROUGH OUR AREA SUNDAY AS RIDGE AXIS SHIFTS
OFFSHORE.  FEEL GFS BEING TOO BULLISH ON SHORTWAVE...HOWEVER HAVE
INTRODUCED LOW POPS ACROSS OUR CWA SUNDAY AFTERNOON.  EXPECT
UNSEASONABLY WARM/DRY CONDITIONS TO CONTINUE FRIDAY AND
SATURDAY...ALTHOUGH CAN NOT RULE OUT A FEW RENEGADE DIURNAL
THUNDERSTORMS.  IF GFS PANS OUT FOR SUNDAY EXPECT A GREATER CHANCE
OF PRECIP WITH SLIGHTLY COOLER TEMPS AS WE HEAD INTO NEXT WEEK.

&&

CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 10, 10:35 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT SUN JUL 10 2005

NEZ001>003-019>021-054-055-WYZ059>070-111115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1035 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING...MAINLY EAST OF THE LARAMIE RANGE BY LATE THIS AFTERNOON
AND SPREAD EAST INTO MAINLY THE NORTHERN NEBRASKA PANHANDLE THIS
EVENING.  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE GUSTY WINDS
UP TO 50 MPH. THE MOST NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE
NORTHERN PORTION OF THE AREA...FROM DOUGLAS TO CHADRON...THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA MONDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 10, 5:24 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 W TORRINGTON          42.07N 104.22W
07/10/2005  1.00 INCH        GOSHEN             WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:49 PM MDTSevere Thunderstorm WarningCYSMorrill37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.